Scary Medication Side Effects…

A few months ago I came home from work to find my husband acting strangely. He had been having trouble sleeping and now he was full of anxiety and speaking loudly and fast but making no sense.

The scariest part was he had no idea anything was wrong.

I knew right away to check his medication. Just a month before he had the same reaction to a generic version of a medication he takes to help him sleep. At that time we thought his doctor had solved the problem by calling the pharmacy and instructing them not to substitute this medication with another.

Pills 2

 

As I spilled the pills into my hand that night and saw they were the wrong ones I was furious.

We spent hours in the ER that night.

BloodPressure pic

His doctor now calls the prescription refills in personally and for now that is working.

If we had not read the information that came with the medication we never would have known the symptoms my husband was experiencing were actually side affects to the medication.

It is so important to ask your doctor about possible side effects at the time he prescribes a medication and also a good idea to ask your pharmacist as well.

The slightest change from one manufacturer to another, such as a dye or a time release ingredient can trigger a reaction. If your pills look different don’t hesitate to ask your pharmacist.

 

*This post is a joint effort with the American Recall Center for World Health Month and to spread awareness about medication safety. For more information visit:

The American Recall Center:  http://www.recallcenter.com

Have you ever had a reaction to a medication?

Thank you for reading,

Doreen

 

FYI:

Zofran and Zuplenz Side Effects

Patients who are hypersensitive to selective 5-HT3 receptor antagonists have experienced hypersensitivity reactions to Zofran and Zuplenz, including anaphylaxis.

Other reported adverse effects of these drugs have manifested in the form of electrocardiographic (ECG) changes (including QT interval prolongation) and cases of Torsade de Pointes. The Zofran and Zuplenz labels also carry warnings regarding serotonin syndrome, a potential side effect of having an excess of serotonin in the body.

Scientific studies indicate there is also a risk that Zofran may cause congenital birth defects.

In one study, researchers noted there had been reports of transplacental transfer of Zofran during the first trimester of human pregnancies.

A 2012 study that examined data from the National Birth Defects Prevention Study found more than a doubling of risk of cleft palate among babies whose mothers took ondansetron during the first trimester of pregnancy.

A 2014 study by Danielsson et al. determined that the risks of certain heart defects in newborns whose mothers took Zofran during early pregnancy were “increased and statistically significant.” Some of the most frequently encountered of these congenital malformations due to Zofran exposure were ventricular and atrial septal defects.

Pills Zofran 2

For more information on Zofran:

http://www.recallcenter.com/zofran-zuplenz

 

11 Responses to “Scary Medication Side Effects…”

  • Paula:

    I am cruising through on the A to Z Road Trip. This is so scary and happens more than we will ever realize. People have got to take responsibility for their own health.

    Smidgen Snippets & Bits

  • Wow. Lucky you figured it out. It is so important to always check our medications and those of our loved ones.

  • That is so scary and a powerful reminder that we have to be our own advocates and constantly double check what the “professionals” are doing. Glad you were able to figure it out.

  • That is really scary. So glad you knew to check the meds. The pharmacy should foot the bill for your ER visit!

    I received a refill on my most important pill this week, and it arrived (it always comes via FedEx) in a very different container than it has for more than six months. I was quite scared there was something up with it, but I’ve investigated and all seems okay. You just never, ever know (and should never, ever just trust it’s fine). Thank you for the reminder.

  • Wonderful public service post. My hubby is an organic chemistry prof and researcher and reads the package inserts on any med any of us take even though he often “knows” about the med before hand. He learns stuff. Even him. Read the info! I’ve been given the totally wrong med before due to pharmacy mix ups. So frightening.

  • Wow, amazing job knowing to check meds! Most people don’t even think about that. We just trust that the doctor will perscribe and we will be healed, not the other way around! I rarely read the reams of paper that come with perscriptions and it really, until now, did not occur to me that the off brand version of a medication would act differently…. Thank you for this oh so important reminder!

  • I was on a Rx once that you should be weaned from. I found myself without them (out-of-state) and decided I would be good for two days until I got back home. Mistake. Double vision, difficulty w speech, no spacial boundaries. I ran into my sisters parked car when I was pulling into her driveway. Off to the emergency room! No one is infallible. TAKE AS DIRECTED!

  • I’ve seen a number of people have odd symptoms (cognitive, emotional, physical) only to learn later that it was a side effect. So important to get educated by a pharmacist, a doctor, labels, inserts, web searches. Even OTCs can have harmful side effects. Thank you for sharing your story with good specifics. You are doing a good job!

  • I think all those sleep meds are scary. If I do anything it’s take 1/4 an Ativan and have been doing so for years without needing Narcotics Anon.

  • Good for you for noticing a change and looking at the meds/side effects. It is important to pay attention to such things. The side effects of these drugs sound pretty scary.

Leave a Reply

Shop Amazon

Subscribe/Follow
Enter your Email:
Preview | Powered by FeedBlitz